fbpx

Am I having an allergic reaction to penicillin?

penicillin reaction

Allergic reactions to medications are relatively rare. Symptoms include skin rash, hives, itching, fever, swelling, shortness of breath, wheezing, runny nose, abdominal pain, vomiting and diarrhea. Penicillin allergy is the most commonly reported medication allergy. Examples of penicillin medications include amoxicillin, Augmentin, penicillin G and ampicillin. Up to 10 percent of all patients and 15 percent of hospitalized patients report some type of penicillin reaction. However, upon further evaluation by an allergist, many of these patients are not truly allergic and may safely receive penicillin.

Patients in my practice often ask me why it is important to know they are truly allergic to penicillin. Studies have shown that patients who are administered non-penicillin antibiotics are at higher risk for the development of antibiotic-resistant infections. Additionally, health care costs are higher when patients are administered non-penicillin antibiotics.

Penicillin-allergy testing is accurate, quick and mildly painful.  The testing involves scratch testing followed by a series of intradermal (small needle) testing. Some patients are not candidates for allergy testing if they have had severe penicillin reactions. Therefore, current recommendations are to see a fellowship-trained allergist/immunologist to receive appropriate evaluation and testing.

Health JournalSubscribe to our Thursday “Healthy Reads!”